Would love to hear some positive stories from people whom have tapered off benzos. Positive only please. Give me some hope. No horror stories! I need some encouragement!
Interested in more discussions like this? Go to the Addiction & Recovery group.
On Mayo Clinic Connect
“Taking Klonopin for three to six months raised the risk of Alzheimer’s by 32%. …. taking it for more than six months boosted the risk by 84%.”
(How do we get our memory back?
How do we educate doctors?)
Jump to this post
I don't know how we get memory back. I have been taking Ativan for 30 years. It hasn't affected me yet. I probably need it for the rest of my life. I take Paxil with it. It saved my life years ago and I can't worry about getting Alzheimers disease.
I have been on 3 mg a day of clonazepam for about 8+ years. I had to find a new Psychiatrist. It took so long to find one. I can get into a NP Psychiatry in May 2020. When I called her office, she told the receptionist that she wouldn't see me until I got off clonazepam. She gave me a tapering dose for 3 weeks. I feel that this tapering is for everyone. I tried the tapering and kept getting worse. I got so bad that my heart was going fast. I was unable to do anything. I could only go to bed. I feel like a Zombie. This is happening right now, so last night I started up clonazepam again (taking 1.5 mg daily) to get through the holidays. I believe that my tapering was incorrect. I have not met or talked to the NP Psychiatric. I am not sure that she knows how many years I have been on clonazepam. I get anxiety attacks, have anxiety, have PTSD, depression, and ADHD. I believe I should call her back, but because she said she can't see me in May until I am off clonazepam, I am afraid she will not give me a proper tapering schedule and not see me. I only have so many pills left, so I have to be careful. My primary care physician just gave me a prescription of clonazepam of 50, 1 mg pills. At this time, I am unable to function. I feel I am living a nightmare. I feel extremely irritated. I feel bad for my husband. I am trying to fake my way through these feelings. I read that clonazepam is worse to taper off than opioids. I believe that a pharmacist would know more about tapering. I really do not know what to do. I am worried that the NP Psychiatry will not understand me (which she should). I don't know if I should contact her office or my Internist first. The reason I am saying this is because I have never met or spoke with the NP. I cannot believe that some medical practitioners cannot properly taper clonazepam. I have been studying this on the internet and I believe it should take more than 3 weeks for me to discontinue. I have been wondering if practitioners have been fully trained in tapering clonazepam differently for each individual. There is no way I can do this in 3 weeks. I have never felt so awful. I wish they could experience this feeling for just a minute. I am having company for Thanksgiving and then a birthday party. I started out preparing; now I cannot do anything. I am very scared that this will not work out. I am actually very lost. I am also afraid of what my Internist and NP Psychiatry will tell me. I was thinking of asking a Pharmacist first to get an idea. Does anyone have suggestions? Thank you.
Perhaps seek referral to a neurologist?. I too take 3 mg Klonopin down from 4mg beginning Oct 1, 2019. Also consider filing a complaint to any pertinent organization. I am not a doctor so just opinion advice. Most important is find ANY md, pa, or NP who will prescript. A visit to the the ER maybe your last resort? Taper should generally be 5 to 10% over a period which best works for you. ASHTON MANUAL download advised also.
It should be up to the individual but unfortunately I think Benzos are going the way the opioids have gone. The government will require doctors not to prescribe for more than two weeks or so and taper their longtime patients off. That’s why I’ve started the tapering process myself. I want to have some control and don’t want to be forced off.
I don't think Opiods injure your brain like Benzo's can. Is Opiods not an addiction where Benzo's are a dependency?
For the people who truly suffer with debilitating pain I would say its not an addiction.
@johnhans Thanks for your information. I'm doing the tapering myself to half my dose. I just wish the doctors would understand that some people may still need benzos. Some doctors are tapering patients off incorrectly. Sometimes, I wonder if they want patients to completely get off, but what is the plan after? None of my doctors discussed that part. Are they thinking of prescribing another medication? That is mainly what I am worried about. I am afraid I will get over-anxious again and that feels terrible. The doctors I am working with are just saying "get off" (but then what)?
I feel the docs think antidepressants alone will take care of all the anxiety. They’re dangerous also. I don’t know what we’re going to do. Therapy has never worked for me in resolving my terrible anxiety issues. I really don’t know what quality of life I’ll have after tapering. It’s all so scary.
Are you stable now? I did 36 TMS treatments last summer and as certainly improved my depression/aniety. TMS stands for Transcranial Magnetic Stimulation and is completely non evasive. While I wished I had cut my high dose of Klonopin before I did it I do believe it helped then and today. It is FDA approved for depression only at this time.
I think psychologists or therapists could help you much more than a psychiatrist. Have you ever tried cognitive therapy?
I agree, I no longer use a Shrink they have turned into pill pushers, A Phd Psychologistsor a good therapist knows how the brain works….and yes I have done hours and hours of therapy. I have yet to find one or anybody who deals with the Benzo crisis.
I haven’t. Have you or anyone you know had good results for anxiety after cbt?
I need the physchiatrist to prescribe during the tapering process.
Yes, of course, but find a good psychologist or psychotherapist to also see.
Connect with thousands of patients and caregivers for support and answers.
Already have an account? Sign In